This patient support community is for discussions relating to urology issues, benign prostate disease, penis curvature, cystisis, pediatric urology, prostate, sexual dysfunction and urological cancers.
My father (81 yrs) has gout. Recently he is diagonised for BPH (Enlarged Prostate).
He gets extremely painful gout attacks for which he used to take Voveran. But nowadays, when he takes Voveran, it stops his urination for about 12-14 hrs, which makes him very uncomfortable.
Although we take good diet care of avoiding purine diet, once he gets his gout attacks, its a nightmare for about 4-5 days when he has excruciating pain & cannot walk a step.
Is there any gout remedy / medication which would not have this incompatibility for enlarged prostate patients as earlier he used to take Voveran when he used to feel the onset of the gout attack, but now with this side effect, he hesitates to take Voveran which causes the onset of his painful gout attack.
There are other NSAIDS other than diclofenac that can be used in the treatment of gout. These include indomethacin and naproxen. Even paracetamol (acetaminophen) can provide pain relief in a gout attack.
If your father has been prescribed a medication called dutasteride for treatment of the BPH, it is possible that the diclofenac was interacting with it and leading to his problems with urination.
However, it is possible that the difficulty in urination could be due to the BPH itself and not related to the possible drug interaction. If the problem is due to an enlarged prostate, it would be better to have him undergo some procedures such as PVP (photoselective vaporization) to treat the BPH. This procedure is of a shorter duration with better recovery and fewer chances of complications than TURP. But, any surgical intervention should be undertaken only after detailed consultation with your father's urologist.
Additionally, ensure that he keeps his fluid intake over 2000 ml per day and avoids prostate irritants, such as caffeine, alcohol, citrus fruits, and spicy foods. Also he should avoid sitting for long periods of time or on surfaces that are not well padded, as this has been known to cause prostate irritation.
Do keep us posted on any further doubts in this regard.
We would surely try changing to the other medications that you have recommended.
Although he is not prescribed dutasteride, but looks like there is surely some link between voveran & BPH, because the stopping of urination did not happen earlier, he has been taking voveran / nimuliside for gout since more than a year now.
My father's urologist was of the opinion of avoiding surgery looking at his age (81 yrs).
In fact, nowadays his urinary problems due to BPH had almost subsided, hence he had stopped taking the BPH medication. Its only when he gets the gout attacks for which he has to take voveran, when this problem starts.
Would it help to take the BPH medication when he is taking the painkiller for gout?
Thanks for the diet & other precautions that you have mentioned.
We would try changing the painkillers and hope that it helps.
Thanks again for everything. I would get back if required.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.